Insulet reports record number of new customers on Omnipod 5 launch; shares climb was reported by Elise Reuter for MedTechDive.com, 4 November 2022.
Insulet, the maker of the Omnipod 5 insulin pump, recorded a record number of new customers in the third quarter, spurring the company to boost its full-year revenue forecast. The shares surged. The device, which launched in August, represented more than 80% of new U.S. customer starts during the quarter, CEO Jim Hollingshead said.
“The market enthusiasm for Omnipod 5 is greater than even we anticipated,” he said, adding that Insulet added more customers than expected from both those who were receiving multiple daily injections of insulin and from those who had been using competing insulin pumps.
Insulet’s U.S. Omnipod revenue increased 42% compared to the year-earlier quarter, the highest U.S. growth rate in at least a decade, Hollingshead said. International Omnipod sales decreased by 5.5%. After getting a CE Mark for the Omnipod 5 in September, Insulet plans its first European launch of the device in mid-2023 with a broader rollout throughout 2024.
What to Do When You Take Too Much Insulin was written by Allison Caggia for DiabetesDaily.com, 28 October 2022.
If you use insulin to treat your type 1 or type 2 diabetes, chances are you have made an insulin dosing error. We all make mistakes. Incorrectly administering a dose can quickly result in hypoglycemia or hyperglycemia, resulting in a blood sugar rollercoaster and possibly even real danger. Having tactics in place to combat this rare but realistic occurrence is key to getting through it safely.
Too Much Bolus Insulin: One of the most common (and dangerous) insulin mistakes for MDI users is accidentally taking fast-acting insulin instead of long-lasting. If you are lucky enough to realize your error early on, these are some steps you can take to help navigate safely back to your target zone:
- Step 1 – Act Immediately if Necessary: If it’s been some time since your insulin overdose (say 20 minutes or more), or if your blood sugar is already dropping and you haven’t wrapped your mind around what’s happening yet, you need some carbohydrates immediately. If you are completely unaware of the mistake made, treat yourself immediately with some fast sugar. The standard recommendation for treating hypoglycemia is to eat 15 grams of carbs and wait 15 minutes. But if you know that you’ve overdosed on rapid insulin, you might need a lot more than just 15 grams.
- Step 2 – Don’t Panic: Easier said than done, but stressing will actually impact your blood sugars and you don’t need to exacerbate the issue. You need to be able to think clearly before any swings in blood sugar occur so you can plan how you will properly treat the error.
- Step 3 – Assess the Problem: Figure out exactly how much excess insulin you took, and when you took it. Test your blood sugar, or check your CGM. You need to know where you’re starting.
- Step 4- Do the Math! Knowing your insulin-to-carb ratio is key. While this disease is dynamic and our insulin requirements change over time, your insulin-to-carb ratio will give you the best possible guess for how many carbs you need right now.
- Step 4 – Gather Your Food: If you do need an epic amount of carbs, like 200 grams, it’s not easy to eyeball that amount. You’re much better off counting your carbs. Remember, the simplest carbs act the fastest.
- Step 5 – Eat! You’ve gathered exactly what you need to eat. You’ve counted the carbs. Maybe you’ve already slammed a can of soda. It’s time to eat. It makes sense to start with the simplest carbs – juice, soda or candy – to get out in front of the insulin.
- Step 6 – Call Someone That Can Help: Your blood sugar is probably about to go crazy. You’ve done the best thing you can to prevent harm – consuming carbs. Now you’ve got time to do the second-best thing: let someone know what’s happening.
- Step 7 – Monitor Blood Sugar and Be Ready to Act: In the next few hours, your blood sugar is likely to go way too high, go way too low, or both. If your insulin overdose was severe, call off whatever plans you had and dedicate the rest of your day to managing your blood sugar. Be ready to take more sugar if you get hit with hypoglycemia, or to take more insulin if you just can’t bring your blood sugar down. Watch the clock, watch your continuous glucose monitor if you’re lucky enough to have one, or finger prick every 20 minutes or so. The insulin you took is likely to remain active in your body for 3-6 hours. You’re not out of the woods until your blood sugar is stable and it’s been more than a few hours since the overdose.
- Step 8 – Don’t Forget Your Basal Insulin: If you are on MDI and accidentally took your fast-acting insulin instead of your basal (long-lasting) insulin, don’t forget to take the long-lasting insulin too. It won’t contribute too much to your immediate hypo emergency, and you’ll need it over the next 24 hours.
Too Much Basal Insulin: If you use multiple daily injections and you’ve mistakenly taken too much basal (long-acting) insulin, the situation is much less critical than the scenario above. If you’ve got too much basal insulin in your system, you’d be well-advised to be especially dedicated to monitoring your blood sugar. You are likely to experience unpredictable blood sugar lows. Test, test, test, and be ready to treat lows with carbohydrates whenever necessary.
Read more: What to Do When You Take Too Much Insulin
Air Bubbles in Insulin Pumps: A Clinically Relevant Issue? was published by Lutz Heinemann et al, Journal of Diabetes Science and Technology, 4 June 2022.
Despite four decades of experience with insulin pumps, we still lack an understanding of any clinical impact that the formation of air bubbles may have on the under-delivery or over-delivery of insulin. The Food and Drug Administration (FDA) has recently expressed interest in this topic.
Patch pumps are not immune from developing air bubbles, such as having similar reservoir filling steps. Some patch pumps have windows above the cannula’s insertion site that, in principle, enables the detection of insulin leakage. However, bubbles would rarely be visible in a pod’s short cannula even when the cannula is visible due to the minimal transfer time from the patch pump’s reservoir through the cannula to the skin.
Read more: Air Bubbles in Insulin Pumps